Dilating Drops for Routine Eye Check-Up

Discussion in 'Support' started by Mystery Reader, Mar 26, 2019.

    1. Mystery Reader

      Mystery Reader Member

      Tinnitus Since:
      11/2017
      Cause of Tinnitus:
      Still Under Investigation
      Hi,

      I have a routine eye exam tomorrow during which my eyes will be dilated. I have not had an eye exam with dilation since the onset of tinnitus, and am wondering about the eye drops used during the test in relation to tinnitus.

      Does anyone have any experience with this, pro or con, or have any general information on it? I hadn't really thought about it until a little while ago -- sometimes I forget the number of things I have to check up on before I do them, now.

      Hope everyone is doing well.

      Mystery Reader
       
      • Good Question Good Question x 1
    2. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      You might want to call your doctor and find out exactly what will be in those drops. Then you could check that against a list like
      http://hlaa-sbc.org/wp-content/uploads/2013/11/Ototoxic_Brochure.pdf

      If you (or anyone else) ever find out what the components of those drops are, please share that information in this thread.
       
    3. Fangen
      Anime

      Fangen Member Benefactor

      Location:
      Stockholm, Sweden
      Tinnitus Since:
      December 2nd, 2015
      Cause of Tinnitus:
      Acoustic trauma (loud concert for 1h)
      I've had drops to dilate my eyes, found no correlation to my tinnitus. I have a really hard time understanding how these are correlated at all? One is for use in your eyes, it would be dangerous (to your eyes) or they wouldn't put that in your eyes. All I can say is to bring someone with you since the pupil might not go back to normal after a couple of hours and that can be difficult to see anything at close range and you should, of course, no drive.

      From a quick googling, atropine and homatropine is the most common one (I assume in the US). Depending on where you live, they might use different things. Usually, European countries (within EU) have a lot more restrictions on what you can use and what is allowed compared to the US. From what I can see, atropine can cause death since large doses are poisonous, e.g like any other drug that is given in too big of a dose.
       
      • Agree Agree x 1
    4. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      Most of the drugs on
      http://hlaa-sbc.org/wp-content/uploads/2013/11/Ototoxic_Brochure.pdf
      don't go into one's ears and they have nothing to do with ears, and yet they can be toxic to ear structures. For example, I remember reading a post by someone who used Polysporin antibiotic cream on an open wound, and ended up with a T spike. The ototoxic drug got into the bloodstream, and ended up being carried to the ear where it did some damage.
       
    5. Jcb
      No Mood

      Jcb Member Benefactor Hall of Fame

      Location:
      UK
      Tinnitus Since:
      December 2017
      Cause of Tinnitus:
      possible TMJ, came on after severe cold and chest infection,
      If it helps I had my eyes dilated last year due to getting floaters, I just wanted to check if there was any issues with my eyes (which there was not).

      I didn’t even think about checking what was in the drops, I had no issues in regards to it affecting my tinnitus. This was the first time getting my eyes dilated, was uncomfortable but not painful at all. My vision was blurred for about 2 -3 hours afterwards so couldn’t drive and had to wear sunglasses due to my eyes being sensitive to light.

      My eyes were back to normal as in no sensitivity around 6-7 hours after the drops.
       
      • Like Like x 1
    6. Ed209

      Ed209 Member Podcast Patron Benefactor Ambassador Hall of Fame

      Tinnitus Since:
      07/2015
      I haven’t had my eyes dilated but I have had a numbing agent put in my eyes which was an odd sensation. I was having my eye pressure tested and to do this they had to push a rod against my eyeball.

      I didn’t even think about my tinnitus to be honest as at the time I was more concerned about my vision.
       
    7. AUTHOR
      AUTHOR
      Mystery Reader

      Mystery Reader Member

      Tinnitus Since:
      11/2017
      Cause of Tinnitus:
      Still Under Investigation
      Thanks to all of you who answered. To follow up, it turned out I could not have the "dilation" part of the exam done because I wound up having to drive myself to the facility, and I they recommend that you don't drive after having your eyes dilated. I did get the names of the drops used by this particular practice, however, which I will research.

      Mystery Reader
       
    8. AUTHOR
      AUTHOR
      Mystery Reader

      Mystery Reader Member

      Tinnitus Since:
      11/2017
      Cause of Tinnitus:
      Still Under Investigation
      @Bill Bauer
      The drops used in the office I visited are:

      Proparacaine (for procedures requiring numbing)
      Tropicamide (for dilation)
      Phenelephrine (for dilation)

      Note - The above are the spellings of the drops as provided by the office -- "phenelephrine" might be "phenylephrine," unless there is another drop that is spelled the way the MD wrote it down.

      I have not yet researched these, nor do I know the different names they may be marketed under.

      Mystery Reader
       
      • Optimistic Optimistic x 1

Share This Page

Loading...